Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 8:47 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 8:47 PM CDT (01:47 UTC)
- Expired
- May 8, 2003, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
| May 8, 4:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090147
SVRTOP
KSC045-087-090215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 915 PM CDT
* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 12 MILES WEST OF LAWRENCE...MOVING NORTHEAST
AT 50 MPH.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3902 9549 3887 9548 3896 9508 3896 9520
3915 9520
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
Hazardous weather outlook, May 8, 4:42 PM CDT, 4 hours 5 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES IS STILL LIKELY THIS EVENING AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT. LARGE LONG LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH. THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 7:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 2 S CLINTON KS TORNADO
05/08/03 DOUGLAS REPORTED BY SHERIFF
0737 PM NORTONVILLE KS 1 INCH HAIL
05/08/03 JEFFERSONLocal storm report, May 8, 7:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM LAWRENCE KS TORNADO
05/08/03 DOUGLAS JUST WEST OF 33RD AND
IOWA.Local storm report, May 8, 7:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM LONE ELM KS TORNADO
05/08/03 ANDERSON REPORTED BY DISPATCHLocal storm report, May 8, 7:51 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM KINCAID KS TORNADO
05/08/03 ANDERSON HOUSE DESTROYED NUST
NORTH OF KINCAIDLocal storm report, May 8, 8:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM HOPE KS .75 INCH HAIL
05/08/03 DICKINSON
0349 AM HERINGTON KS 1 INCH HAIL
05/08/03 DICKINSON
0412 AM SOLOMON KS 1 INCH HAIL
05/08/03 DICKINSON
0438 AM CONCORDIA KS .75 INCH HAIL
05/08/03 CLOUD
0452 AM BUCKEYE KS 1 INCH HAIL
05/08/03 DICKINSON
0500 AM 11 E MANCHESTER KS .88 INCH HAIL
05/08/03 DICKINSON
0508 AM 1 NE UPLAND KS 1.75 INCH HAIL
05/08/03 DICKINSON
0517 AM MILFORD KS 1.75 INCH HAIL
05/08/03 GEARY
0529 AM KEATS KS 60 MPH TSTM GUST
05/08/03 RILEY NO DAMAGE.
0700 AM 2 S LE ROY KS .75 INCH HAIL
05/08/03 COFFEY
0733 AM 5 SW GARNETT KS 1.75 INCH HAIL
05/08/03 ANDERSON
0738 AM 1 S WELDA KS 1.75 INCH HAIL
05/08/03 ANDERSON
0812 AM 2 S LILLIS KS .75 INCH HAIL
05/08/03 MARSHALL
0820 AM 4 SW CENTRALIA KS .75 INCH HAIL
05/08/03 NEMAHA
0332 PM JAMESTOWN KS TORNADO
05/08/03 CLOUD SPOTTER REPORT NEAR
JAMESTOWN
0356 PM 2 W TALMO KS 1.75 INCH HAIL
05/08/03 REPUBLIC
0409 PM 3 E WAYNE KS 1.75 INCH HAIL
05/08/03 REPUBLIC
0450 PM 8 S HADDAM KS .88 INCH HAIL
05/08/03 WASHINGTON
0503 PM 1 W MORROWVILLE KS .75 INCH HAIL
05/08/03 WASHINGTON
0504 PM 4 S MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTON
0507 PM 2 NNW WASHINGTON KS 1 INCH HAIL
05/08/03 WASHINGTON
0517 PM MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTON
0520 PM HERKIMER KS 1 INCH HAIL
05/08/03 MARSHALL
0550 PM 1 W HANOVER KS 1 INCH HAIL
05/08/03 WASHINGTON
0602 PM 8 W EMPORIA KS .75 INCH HAIL
05/08/03 LYON
0602 PM 8 W EMPORIA KS 60 MPH TSTM GUST
05/08/03 LYON
0605 PM 4 SE WAMEGO KS TORNADO
05/08/03 POTTAWATOMIE PUBLIC REPORTED
0612 PM 1 W PAXICO KS 65 MPH TSTM GUST
05/08/03 WABAUNSEE
0631 PM 3 SSE READING KS TORNADO
05/08/03 LYON
0636 PM 6 S OSAGE CITY KS TORNADO
05/08/03 OSAGE SPOTTER REPORTED
0645 PM 1 W LYNDON KS TORNADO
05/08/03 OSAGE LARGE TORNADO REPORTED
BY SPOTTERS
0705 PM POMONA RES KS TORNADO
05/08/03 OSAGE HIGHWAY PATROL SPOTTED
NEAR POMONA LAKE
0710 PM 5 SW BURLINGTON KS TORNADO
05/08/03 COFFEY REPORTED BY EM
0717 PM GLOBE KS TORNADO
05/08/03 DOUGLAS REPORTED BY EM
0718 PM 5 SW PLEASANT GROVE KS TORNADO
05/08/03 DOUGLAS
0724 PM OZAWKIE KS TORNADO
05/08/03 JEFFERSON NEAR OZAWKIE
0726 PM 2 W LONE STAR KS TORNADO
05/08/03 DOUGLAS
0735 PM 2 S CLINTON KS TORNADO
05/08/03 DOUGLAS REPORTED BY SHERIFF
0737 PM NORTONVILLE KS 1 INCH HAIL
05/08/03 JEFFERSON
0738 PM LAWRENCE KS TORNADO
05/08/03 DOUGLAS JUST WEST OF 33RD AND
IOWA.
0740 PM LONE ELM KS TORNADO
05/08/03 ANDERSON REPORTED BY DISPATCH
0748 PM KINCAID KS TORNADO
05/08/03 ANDERSON HOUSE DESTROYED NUST
NORTH OF KINCAIDLocal storm report, May 8, 8:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM HOPE KS .75 INCH HAIL
05/08/03 DICKINSON
0349 AM HERINGTON KS 1 INCH HAIL
05/08/03 DICKINSON
0412 AM SOLOMON KS 1 INCH HAIL
05/08/03 DICKINSON
0438 AM CONCORDIA KS .75 INCH HAIL
05/08/03 CLOUD
0452 AM BUCKEYE KS 1 INCH HAIL
05/08/03 DICKINSON
0500 AM 11 E MANCHESTER KS .88 INCH HAIL
05/08/03 DICKINSON
0508 AM 1 NE UPLAND KS 1.75 INCH HAIL
05/08/03 DICKINSON
0517 AM MILFORD KS 1.75 INCH HAIL
05/08/03 GEARY
0529 AM KEATS KS 60 MPH TSTM GUST
05/08/03 RILEY NO DAMAGE.
0700 AM 2 S LE ROY KS .75 INCH HAIL
05/08/03 COFFEY
0733 AM 5 SW GARNETT KS 1.75 INCH HAIL
05/08/03 ANDERSON
0738 AM 1 S WELDA KS 1.75 INCH HAIL
05/08/03 ANDERSON
0812 AM 2 S LILLIS KS .75 INCH HAIL
05/08/03 MARSHALL
0820 AM 4 SW CENTRALIA KS .75 INCH HAIL
05/08/03 NEMAHA
0332 PM JAMESTOWN KS TORNADO
05/08/03 CLOUD SPOTTER REPORT NEAR
JAMESTOWN
0356 PM 2 W TALMO KS 1.75 INCH HAIL
05/08/03 REPUBLIC
0409 PM 3 E WAYNE KS 1.75 INCH HAIL
05/08/03 REPUBLIC
0450 PM 8 S HADDAM KS .88 INCH HAIL
05/08/03 WASHINGTON
0503 PM 1 W MORROWVILLE KS .75 INCH HAIL
05/08/03 WASHINGTON
0504 PM 4 S MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTON
0507 PM 2 NNW WASHINGTON KS 1 INCH HAIL
05/08/03 WASHINGTON
0517 PM MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTON
0520 PM HERKIMER KS 1 INCH HAIL
05/08/03 MARSHALL
0550 PM 1 W HANOVER KS 1 INCH HAIL
05/08/03 WASHINGTON
0602 PM 8 W EMPORIA KS .75 INCH HAIL
05/08/03 LYON
0602 PM 8 W EMPORIA KS 60 MPH TSTM GUST
05/08/03 LYON
0605 PM 4 SE WAMEGO KS TORNADO
05/08/03 POTTAWATOMIE PUBLIC REPORTED
0612 PM 1 W PAXICO KS 65 MPH TSTM GUST
05/08/03 WABAUNSEE
0631 PM 3 SSE READING KS TORNADO
05/08/03 LYON
0636 PM 6 S OSAGE CITY KS TORNADO
05/08/03 OSAGE SPOTTER REPORTED
0645 PM 1 W LYNDON KS TORNADO
05/08/03 OSAGE LARGE TORNADO REPORTED
BY SPOTTERS
0705 PM POMONA RES KS TORNADO
05/08/03 OSAGE HIGHWAY PATROL SPOTTED
NEAR POMONA LAKE
0710 PM 5 SW BURLINGTON KS TORNADO
05/08/03 COFFEY REPORTED BY EM
0717 PM GLOBE KS TORNADO
05/08/03 DOUGLAS REPORTED BY EM
0718 PM 5 SW PLEASANT GROVE KS TORNADO
05/08/03 DOUGLAS
0724 PM OZAWKIE KS TORNADO
05/08/03 JEFFERSON NEAR OZAWKIE
0726 PM 2 W LONE STAR KS TORNADO
05/08/03 DOUGLAS
0735 PM 2 S CLINTON KS TORNADO
05/08/03 DOUGLAS REPORTED BY SHERIFF
0737 PM NORTONVILLE KS 1 INCH HAIL
05/08/03 JEFFERSON
0738 PM LAWRENCE KS TORNADO
05/08/03 DOUGLAS JUST WEST OF 33RD AND
IOWA.
0740 PM LONE ELM KS TORNADO
05/08/03 ANDERSON REPORTED BY DISPATCH
0748 PM KINCAID KS TORNADO
05/08/03 ANDERSON HOUSE DESTROYED JUST
NORTH OF KINCAIDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:03 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 27 min |
| May 8, 7:03 PM CDT | Tornado Warning | TOP | Jackson, Jefferson | 42 min |
| May 8, 7:21 PM CDT | Tornado Warning | TOP | Anderson | 39 min |
| May 8, 7:38 PM CDT | Tornado Warning | TOP | Douglas | 22 min |
| May 8, 7:39 PM CDT | Tornado Warning | TOP | Douglas | 21 min |
| May 8, 7:41 PM CDT | Tornado Warning | TOP | Douglas | 19 min |
| May 8, 7:43 PM CDT | Tornado Warning | TOP | Jefferson | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.